Background: The abuse, misuse, and adverse effects to topical drugs have been widespread in Korea due to lack of awareness of seriousness of drug abuse and misuse, and improper designation of prescription and non-prescription drugs. Ohjective: This study was conducted to bring Korean people to an awareness of the abuse, misuse, and adverse effects of topical drugs, and to stress the importance of proper designation of non-prescription drugs. Methods: A multicenter, prospective, clinico-epidemiologic evaluation was made from patients with adverse effects to topical drugs who visited 31 dermatologic departments in university hospitals or private clinics nationwide from march, 2002 to December, 2002. Results: The diagnostic incidence of adverse effects from topical drugs are abuse and misuse (40%), dermatophytosis incognito (29%), bacterial infection (14%), contact dermatitis (9%), acne (2.5%), skin atrophy (1.4%), telangiectasia (1%). Erghty three percent of adverse effects are caused by topical corticosteroids, and betamethasone valerate, prednicarbate and triamcinolone acetonide are commonly used topical corticosteroids that induce adverse effects frequently. The most common way to obtain topical drugs is purchase directly from pharmacist without prescriptions. Conclusion: From this study, we confirmed that adverse effects to topical corticosteroids are very common even after the enforcement of designation of prescription drugs and non-prescription drugs. The proper designation of prescripton drugs should be reevaluated and based on the safety of patients to protect people from adverse effects of topical drugs.
|Number of pages||7|
|Journal||Korean Journal of Dermatology|
|Publication status||Published - 2003 Sept|
All Science Journal Classification (ASJC) codes